Heavy Snow, Big and Little Wood River Region
- When
- December 30, 12:00 PM MST to December 31, 3:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Very heavy snow fell in the mountains of southeastern Idaho through the day on New Year's Eve. Heavier amounts were 6 inches in Carey, 6 inches at Mink's Creek, 6 inches at Macks Inn, 25 inches at Tamarack Lodge in Sun Valley, 27 inches at Galena Lodge, 12 to 15 inches in Hailey, 8 inches in Holbrook and 7 inches 10 miles northeast of Pocatello.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Very heavy snow fell in the mountains of southeastern Idaho through the day on New Year's Eve. Heavier amounts were 6 inches in Carey, 6 inches at Mink's Creek, 6 inches at Macks Inn, 25 inches at Tamarack Lodge in Sun Valley, 27 inches at Galena Lodge, 12 to 15 inches in Hailey, 8 inches in Holbrook and 7 inches 10 miles northeast of Pocatello.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 30, 10:12 AM MST, 1 hour 48 minutes earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 1012 AM MST MON DEC 30 2002 A LARGE AREA OF WARM ADVECTION PRECIP EXTENDS ACROSS MUCH OF SW ID THIS MORNING. ONLY SHOWING A GRADUAL EWD PROGRESSION. STARTING TO SEE SOME RADAR RETURNS IN THE NE HIGHLANDS...WHICH GOES ALONG WITH LATEST ETA QPF. MOST SIGNIFICANT PRECIP IS EXPECTED AFTER MIDNIGHT WITH THE ARRIVAL OF THE SYNOPTIC SCALE UVV FIELDS. ETA SNOW ACCUM FCST SHOWS WARNING CRITERIA SNOWFALL IN ALL MTN ZONES BY LATE TOMORROW...WHICH GOES ALONG WITH CURRENT FCST. ETA IS FCSTG SEVERAL INCHES IN THE SNAKE PLAIN...BUT BELIEVE THIS TO BE A LITTLE HIGH. TEMPS WILL PROBABLY BE A LITTLE TOO WARM INTIALLY...BUT A COUPLE OF INCHES IS REALISTIC. WILL UPGRADE WATCH IN THE ERN AND SRN HIGHLANDS TO WARNING WITH THE AFTERNOON FCST...WITH THE SIGNIFICANT SNOW EXPECTED TOWARD MORNING. NO CHANGES PLANNED FOR CURRENT FCST. HEDGES .KSFX...OPERATIONAL...VCP 32. .PIH...A HEAVY SNOW WARNING HAS BEEN ISSUED FOR ZONES 18/31 TONIGHT THROUGH TUESDAY MORNING AND A WINTER STORM WATCH REMAINS IN EFFECT FOR ZONES 19/22/23/32 FOR LATE TONIGHT AND TUESDAY. PLEASE REFER TO THE LATEST WEATHER BULLETIN FOR DETAILS.
IDZ017>023-031-032-302300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 600 AM MST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... A PACIFIC STORM SYSTEM WILL OVERSPREAD THE REGION TONIGHT. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE CENTRAL IDAHO MOUNTAINS TONIGHT THROUGH TUESDAY MORNING. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH CONTINUES FOR THE EASTERN IDAHO MOUNTAINS THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326539, 5326540, 5326541, 5326542, 5326543, 5326544.